Colorado, 2022

Flash Flood and Hail in Colorado, July 27, 2022

July 27, 2022 · NWS BOU · 28 events in 6 counties and zones

Severe thunderstorms produced damaging wind and hail, along with torrential rainfall across the I-25 Corridor and Northeast Plains. Areas hardest hit included: eastern Boulder, Douglas, eastern Larimer, Washington and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging wind and hail, along with torrential rainfall across the I-25 Corridor and Northeast Plains. Areas hardest hit included: eastern Boulder, Douglas, eastern Larimer, Washington and Weld counties. Hail up to tennis ball size (2.5 inches), was observed near Black Hollow Reservoir east of Fort Collins. Elsewhere the hail ranged from quarter to golfball size. The hail damaged homes and vehicles. Strong winds also produced some tree damage. Torrential rainfall produced extensive street flooding around Fort Collins. Torrential rain and small hail also occurred in the town of Estes Park. The hail piled up to a foot deep in spots, and had to be removed using snowplows. People in the community helped drivers dig out cars and clear the roadway on East Elkhorn Avenue. Minor flooding also occurred in some of the nearby businesses. Minor flash flooding was also observed in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:32 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 27, 2:32 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Wed Jul 27 2022

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Wed Jul 27 2022

INCREASED THREAT FOR FLASH FLOODING OVER THE BURN AREAS
THURSDAY...

Current radar shows low coverage showers/thunderstorms developing
over the higher terrain this afternoon. A boundary has set up SE of
the Denver metro which has initiated a few thunderstorms off of it.
Expect scattered showers/storms to continue this afternoon with an
increase in coverage over the eastern plains early this evening as a
front pushes through. Within the post-frontal environment, indices
will be supportive of a few strong to severe thunderstorms with
sufficient instability and shear. This best chances of this will be
in the northeast plains where the more favorable values lie.

General upper ridging aloft with weak NW flow over the region
Thursday. A few disturbances embedded in the flow will lead to weak
QG ascent over the region. Moisture will be plentiful with
precipitable water values 1-1.4" over the plains and 0.8 to upwards
of 1.0" over the mountains/Foothills. Combined with MLCAPE values
mostly in the 400-1200 J/kg range, this will enhance the coverage of
afternoon showers and thunderstorms. Showers and thunderstorms
initiate over the higher terrain early afternoon spreading southeast
onto the plains.

The main concern will be the threat for heavy localized rainfall,
especially over the burn areas leading to impacts. See Hydrology
Discussion for more details. Localized heavy rainfall is possible
over the urban corridor and plains as well. Shear and instability
will be modest, but enough to support small hail and gusty winds up
to 40 mph.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed Jul 27 2022

For Thursday night and Friday, weak northwest flow aloft will
prevail with a southeast low level flow underneath. A couple of
weak disturbances embedded in the flow aloft should produce more
showers and storms. The airmass will continue to be moist with
precipitable water values of 0.75 to 1.00 (in) over the higher
terrain to 1.00- 1.40 (in) across the lower elevations. Isolated
showers/storms may linger overnight across the higher terrain. The
eastern plains will see a good chance for showers and storms
Thursday night and Friday. Some models show an MCS tracking across
the plains overnight and could liner into Friday morning. Slow
moving storms and heavy rain will lead to flash flood threat,
especially over the burn areas.

Northwest flow aloft continues for Saturday. Airmass begins to
dry, but enough should linger for a round of afternoon scattered
thunderstorms. Heavy rain will be a threat again, but not as high
as Thursday and Friday. The drying trend continues for Sunday with
isolated to scattered storms expected. As the air dries, it will
warm up with highs climbing back into the 90s by Sunday.

Upper level high travels east across the Central Rockies Monday
and will be east of the area Tuesday, over the Central and
Southern Plains. Temperatures will heat up early next week with
highs in the 90s across northeast Colorado. With the ridge
overhead and somewhat dry airmass in place, expect very little if
any convection Monday afternoon and evening. Southerly flow around
the upper level high off to the east will bring monsoon moisture
back to region Tuesday, mainly across western Colorado. This
should produce scattered afternoon and evening storms. The
moisture plume should expand eastward for Wednesday and with this,
storm coverage should spread east across Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1152 AM MDT Wed Jul 27 2022

Winds become N/NNE into the early afternoon at 7-12 kts. A front
pushes across the plains then over the terminals, likely in the
01-03z timeframe, transitioning winds northeasterly. A period of
gusty northeasterly winds follow with gusts up to 30 kts through
the early evening. There will be a chance for scattered showers
and thunderstorms during this early evening period. Main concern
will be the development of lower ceilings, into the MVFR category
in the early morning hours behind the front. Confidence is not
high enough to include in the TAF at this time. Light northerly
component winds are expected Thursday morning with showers and
thunderstorms likely in the afternoon.

&&

.HYDROLOGY...
Issued at 330 PM MDT Wed Jul 27 2022

There will be an elevated threat for flash flooding over the burn
areas Thursday. Precipitable water values will be in the 0.8-1.0"
range over the higher terrain with modest instability and weaker
winds aloft. This will promote higher coverage, slower moving
showers and thunderstorms capable of producing localized heavy
rainfall. The HREF PMM highlights this increases threat with the
highest chances for 1" in 3 hours centered over the higher terrain
with isolated bullseyes of greater than an inch.

Heavy rain will continue to be a threat Thursday night and Friday
with precipitable water values 120-180 percent of normal. This will
result in an elevated flood risk for the burn areas. The airmass
slowly dries through the weekend. Expect enough moisture and
instability for scattered thunderstorms and a lilted flash flood
threat for the burn areas through Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Thursday morning through Thursday evening
for COZ032>035.

&&

SHORT TERM...Mensch
LONG TERM...Meier
AVIATION...Mensch
HYDROLOGY...Mensch/Meier
Hazardous weather outlook, Jul 27, 9:55 AM MST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Wed Jul 27 2022

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Wed Jul 27 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms mainly over the northeast
plains late this afternoon and evening. A few storms may become
severe. Damaging wind gusts to 60 mph and heavy rainfall and
localized flash flooding. Hail up to quarter size is also possible
with a low tornado threat for the far northeast corner.

It is difficult to assess how all this will play out. It looks
like the best coverage will be over the northeast plains by early
this evening, with the potential for storms developing into the
urban corridor mid to late evening. Shower and thunderstorm
coverage will slowly decrease after midnight. There is a limited
risk of flash flooding primarily in the Cameron and Calwood burn
areas this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous showers and thunderstorms are expected Thursday and
Friday. Heavy rain, small hail, and wind gusts to 50 mph will
accompany the stronger storms. The main threat will be heavy rain
that leads to flashing flooding in the burn areas. Heavy rain
will may also produce isolated flooding across the Front Range and
northeast Colorado. The amount of storms and storm intensity
decrease Saturday, but the flash flooding threat will linger for
the burn areas. A warmer and drier period is expect for Sunday and
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Special weather statement, Jul 27, 1:35 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
235 PM MDT Wed Jul 27 2022

COZ041-045-046-272230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
235 PM MDT Wed Jul 27 2022

...Brief landspout tornadoes possible...

Conditions will be favorable for the development of landspout
tornadoes in eastern Douglas, northwest Elbert, and central Arapahoe
counties over the next couple of hours. At this time, it is unkown
which if any storm would produce a landspout. Any landspouts that
develop are expected to pose a limited threat.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Southeastern Castle Rock, Bennett, Elizabeth, Larkspur, Ponderosa
Park, Franktown, The Pinery and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.

&&

LAT...LON 3925 10493 3961 10457 3961 10456 3958 10455
      3958 10453 3967 10451 3977 10441 3963 10419
      3913 10470
TIME...MOT...LOC 2032Z 240DEG 48KT 3944 10446

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RODRIGUEZ
Special weather statement, Jul 27, 3:15 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Wed Jul 27 2022

COZ040-041-045-272300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
415 PM MDT Wed Jul 27 2022

...Brief landspout tornadoes possible...

Conditions will be favorable for the development of landspout
tornadoes in eastern Douglas, northwest Elbert, and central Arapahoe
and Adams counties over the next couple of hours. At this time, it
is unkown which if any storm would produce a landspout. Any
landspouts that develop are expected to pose a limited threat.

HAZARD...Landspouts possible.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Southeastern Parker, Bennett, Leader, Ponderosa Park, Byers, The
Pinery and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado is spotted seek shelter inside a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.

&&

LAT...LON 3937 10465 3947 10478 4000 10416 4000 10414
      3982 10392 3956 10434 3957 10448 3956 10449
      3956 10447 3954 10447 3954 10445 3953 10444
      3954 10442 3953 10441 3952 10442
TIME...MOT...LOC 2214Z 175DEG 8KT 3971 10423

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RODRIGUEZ

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

23 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 27, 3:41 PM MST
Where
Weld County, 6.93 mi N of Rockport
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -104.770

Hail, Weld

When
July 27, 4:25 PM MST
Where
Weld County, 6.4 mi NE of Nunn
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.770, -104.690

Hail, Weld

When
July 27, 4:48 PM MST
Where
Weld County, 3.73 mi E of Pierce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -104.680

Hail, Weld

When
July 27, 5:03 PM MST
Where
Weld County, 3.61 mi SSW of Purcell
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.580, -104.600

Hail, Weld

When
July 27, 5:08 PM MST
Where
Weld County, 2.07 mi N of Galeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -104.580

Hail, Larimer

When
July 27, 6:35 PM MST
Where
Larimer County, 2.6 mi NE of Wellington
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.730, -104.970

Hail, Larimer

When
July 27, 6:39 PM MST
Where
Larimer County, 2.95 mi NE of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.730, -104.960

Hail, Larimer

When
July 27, 6:41 PM MST
Where
Larimer County, 1.25 mi WNW of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -105.020

Hail, Weld

When
July 27, 6:44 PM MST
Where
Weld County, 3.73 mi E of Pierce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -104.680

Hail, Larimer

When
July 27, 6:45 PM MST
Where
Larimer County, Wellington
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.700, -105.000

Hail damaged a window.

Hail, Larimer

When
July 27, 6:47 PM MST
Where
Larimer County, 0.69 mi S of Wellington
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.690, -105.000

Hail, Larimer

When
July 27, 6:47 PM MST
Where
Larimer County, 2.95 mi SE of Wellington
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.670, -104.960

Hail, Larimer

When
July 27, 6:48 PM MST
Where
Larimer County, 0.52 mi W of Wellington
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.700, -105.010

Hail, Larimer

When
July 27, 6:53 PM MST
Where
Larimer County, 4.04 mi SSE of Wellington
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.650, -104.960

Windows were smashed by large hail.

Hail, Larimer

When
July 27, 7:00 PM MST
Where
Larimer County, 4.28 mi NNE of Timnath
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.590, -104.960

Wind-driven hail caused some damage to a house, and tree limbs were knocked down.

Thunderstorm Wind, Larimer

When
July 27, 7:00 PM MST
Where
Larimer County, 4.28 mi NNE of Timnath
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
40.590, -104.960

Large tree limbs were knocked down.

Hail, Weld

When
July 27, 7:02 PM MST
Where
Weld County, 8.37 mi NW of Severance
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
40.620, -104.940

Hail, Weld

When
July 27, 7:08 PM MST
Where
Weld County, 5.9 mi NW of Severance
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
40.580, -104.930

Hail, Weld

When
July 27, 7:15 PM MST
Where
Weld County, 0.87 mi SW of Severance
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.510, -104.860

Hail, Weld

When
July 27, 7:27 PM MST
Where
Weld County, 0.69 mi N of Severance
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.530, -104.850

Hail, Weld

When
July 27, 7:37 PM MST
Where
Weld County, Severance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.850

Hail, Larimer

When
July 27, 7:48 PM MST
Where
Larimer County, 6.56 mi NNE of Glen Haven
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.540, -105.390

Hail, Larimer

When
July 27, 8:30 PM MST to 9:00 PM MST
Where
Larimer County, Estes Park
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.380, -105.520

Torrential hail and rain occurred in the town of Estes Park. The hail piled up to a foot deep and snowplows were called in to remove it.

Hail, Boulder

When
July 27, 9:00 PM MST
Where
Boulder County, 2.76 mi S of Gold Hill
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -105.410

Thunderstorm Wind, Jefferson

When
July 27, 10:09 PM MST
Where
Jefferson County, 2.62 mi SW of Columbine
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.550, -105.080

Hail, Douglas

When
July 27, 10:23 PM MST
Where
Douglas County, 2.24 mi WNW of Highlands Ranch
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.560, -105.010

Thunderstorm Wind, Douglas

When
July 27, 10:33 PM MST
Where
Douglas County, 6.01 mi WSW of Parker
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.480, -104.870

Flash Flood, Washington

When
July 27, 10:54 PM MST to 11:54 PM MST
Where
Washington County, 3.49 mi NW of Otis Stansfield Arpt to 2.99 mi WNW of Otis Stansfield Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.213, -102.971

Six inches of water was observed running across County Road 44 at Highway 61.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043471, 1043470, 1043469, 1043468, 1043467, 1043466, 1043465, 1043464, 1043463, 1043462, 1043460, 1043461, 1043459, 1043458, 1043457, 1043770, 1043456, 1043455, 1043769, 1043454, 1043453, 1043452, 1044475, 1043451, 1043448, 1043447, 1043446, 1043445.